[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.179.146. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Editorials
October 19, 1964

ANALGESIC ABUSE AND THE KIDNEY— A COMMENTARY

JAMA. 1964;190(3):238-239. doi:10.1001/jama.1964.03070160062018

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

A Food and Drug Administration regulation issued in the Federal Register of Aug 7, 1964, and effective as of Oct 7, 1964, requires, among other things, the following warning statement to appear henceforth on all packages of phenacetincontaining drugs for over-the-counter use: "Warning—this medication may damage the kidneys when used in large amounts or for a long period of time."

An accompanying FDA press release suggested that the report of the meeting of an Advisory Committee of Inquiry on Possible Nephrotoxicity Associated With the Abuse of Acetophenetidin ( Phenacetin )-Containing Preparations, held in December, 1963, triggered their action. The committee submitted its findings to the FDA on April 23, 1964, and the Aug 7 statement in the Federal Register was the FDA's response to those findings.

It should be recalled that in mid February, 1963, the Committee on Scientific Activities of the Board of Trustees of the American Medical Association held

First Page Preview View Large
First page PDF preview
First page PDF preview
×